November 18, 2017 |
Many Neurologists Unaware of Safety Risks Related to Anti-Epilepsy Drugs
August 14, 2013  | 

Baltimore, MD - A study by Johns Hopkins researchers shows that a fifth of  U.S. neurologists appear unaware of serious drug safety risks associated with various anti-epilepsy drugs, potentially jeopardizing the health of patients who could be just as effectively treated with safer alternative medications.

The findings suggest that the U.S. Food and Drug Administration needs a better way to communicate information to specialists about newly discovered safety risks, the researchers say, since the warnings are in many cases not getting through to doctors making important prescribing decisions. And, the researchers add, while their new study, reported online last week in the journal Epilepsy and Behavior, was focused on neurologists and anti-epilepsy drugs, they believe their findings are applicable to a wide spectrum of medical specialists and medications.

“There is poor communication from the FDA to specialists, and there’s some risk to patients because of this,” says study leader Gregory L. Krauss, M.D., a professor of neurology at the Johns Hopkins University School of Medicine. “Unless it’s a major change requiring the FDA to issue a black box warning on a product, important information appears to be slipping through the cracks. We need a more systematic and comprehensive method so that doctors receive updated safety warnings in a format that guarantees they will see and digest what they need to protect patients.”

Krauss and his colleagues surveyed 505 neurologists from across the nation in different types of medical practices between March and July of 2012. They asked about several new safety risks for antiseizure drugs recently identified by the FDA: increased suicidal thoughts or behavior with newer agents; high risks for birth defects and cognitive impairment in offspring of mothers taking divalproex (sold by the brand name Depakote); and risks for serious hypersensitivity reactions in some patients of Asian descent starting treatment with carbamazepine (Tegretol). One in five of the neurologists surveyed said they knew of none of the risks. Those neurologists who treat two hundred epilepsy patients a year or more were most likely to know all of the risks. Continue>

Page | 1 2 3
Suggested Articles